High Wind, Yoakum
- When
- April 5, 6:05 PM CST
- Where
- Yoakum forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
Mid level convection developed west of a dryline over the plains of southeastern New Mexico, and propagated northeast over the southwestern portions of the South Plains during the evening of the 5th. The weakly convective clouds produced no cloud-to-ground lightning, and all precipitation evaporated as it fell into a deeply mixed boundary layer with dewpoint depressions on the order of 50 degrees.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Mid level convection developed west of a dryline over the plains of southeastern New Mexico, and propagated northeast over the southwestern portions of the South Plains during the evening of the 5th. The weakly convective clouds produced no cloud-to-ground lightning, and all precipitation evaporated as it fell into a deeply mixed boundary layer with dewpoint depressions on the order of 50 degrees. Severe wind gusts, possibly associated with dry microburst activity, were recorded by the West Texas Mesonet site in rural areas of southwestern Yoakum County. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 5, 2:50 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 350 PM CDT WED APR 5 2006 .SHORT TERM... ACTIVE WEATHER IS ANTICIPATED WITH THE POTENTIAL FOR A SIGNIFICANT FIRE WEATHER THREAT THURSDAY. ANALYSIS INDICATES MODEST LOW LEVEL CONVERGENCE IN VICINITY THE CAPROCK...WHERE A DRYLINE WILL SHARPEN LATER TODAY. A POTENT STORM SYSTEM IS NOTED OVER THE WESTERN U.S. PER VAPOR IMAGERY...AND MID/ UPPER LEVEL CLOUDS HAVE INCREASED IN ADVANCE OF THIS FEATURE AS SOUTHWESTERLY FLOW OVERSPREADS THE FORECAST AREA. THE FIRST ORDER OF BUSINESS WILL BE A CHANCE OF THUNDERSTORMS... MAINLY OVER THE SOUTHERN ROLLING PLAINS THIS EVENING. THE AIRMASS EAST OF THE DEVELOPING DRYLINE IS NOTABLY UNSTABLE WITH UP TO 2500J/KG OF CAPE. FORECAST SOUNDINGS/SATELLITE TRENDS HAVE SUGGESTED STRONG INHIBITION THUS FAR...HOWEVER HIGH BASED CONVECTION APPEARS TO BE INITIATING OVER THE EASTERN PERMIAN BASIN. WILL MAINTAIN 20 TO 30 PERCENT GRIDDED POPS OVER THE SOUTHEASTERN FA IN PROXIMITY TO BEST CONVERGENCE/INSTABILITY. RAIN/STORM CHANCES MAY BE REALIZED AS CONVECTION THAT INITIATES OVER THE PERMIAN BASIN PROPAGATES NORTHEAST AS THE LOW LEVEL JET DEVELOPS THIS EVENING. PROFILES SUGGEST A POTENTIAL FOR LOCALLY DAMAGING WIND GUSTS GIVEN DEEPLY MIXED BOUNDARY LAYER...WITH INSTABILITY/SHEAR CONTRIBUTING TO A LESSER THREAT OF HAIL. THAT SAID...CONVECTIVE THREAT IS CONDITIONAL GIVEN NOTABLE BUT WEAKENING INHIBITION. CONCERNS FOR SENSIBLE WEATHER ARE ON THE INCREASE FOR THURSDAY...AS THE WESTERN U.S. LOW EJECTS EAST OVER THE SOUTHERN/CENTRAL PLAINS. THE DRYLINE WILL MIX EAST OF THE AREA EARLY IN THE DAY AS WESTERLY WINDS INCREASE AND VERY DRY AIR SPREADS OUT OF NEW MEXICO. SURFACE PRESSURE GRADIENTS/MID LEVEL HEIGHT GRADIENTS SUPPORT 30 TO 40MPH SUSTAINED WINDS ON THE HIGHER ELEVATIONS OF THE CAPROCK/LLANO ESTACADO PER LOCAL WIND STUDY. NUMERICAL GUIDANCE SUPPORTS THIS CONCLUSION. ADVISORY CRITERIA WINDS APPEAR TO BE A GIVEN OVER ALL BUT THE LOWER ELEVATIONS OF THE SOUTHERN SOUTH PLAINS. MSLP GRADIENTS OF 5MB/100MI...DEPTH OF MIXING...40-45KT 850 TO 700MB WINDS SUGGEST SEVERAL SEVERE GUSTS ARE POSSIBLE. WILL POST A HIGH WIND WATCH WHERE CONFIDENCE IS HIGHEST OVER THE NORTHWESTERN ZONES...WITH AN ADVISORY ELSEWHERE EXCEPT THE SOUTHEASTERN ZONES. .LONG TERM... CONSENSUS BUILDING TOWARDS A SECONDARY PORTION OF THE UPPER LOW DROPPING SOUTHEAST JUST TO OUR EAST ON FRIDAY. THIS WILL MAINTAIN A STIFF NORTHWESTERLY WIND AND DRIVE COLD FRONT INTO THE AREA BY AFTERNOON. NEAR-SATURATION OF THE AIRMASS MAY OCCUR ACROSS THE EASTERN PANHANDLE IN LOWER TO MID LEVELS...PREVIOUS FORECAST SEEMS ADEQUATE INDICATING CLOUD INCREASE FOR NOW. FROM THERE...PATTERN EASES DRAMATICALLY WITH UPPER RIDGE BUILDING INTO THE SOUTHERN ROCKIES AND THEN SOUTHERN PLAINS OVER THE WEEKEND. INCREASED WARMUP A TAD FOR SUNDAY WITH LATEST HEIGHT TRENDS. A WAVE APPEARS WILL PASS STILL AROUND TUESDAY...THOUGH NOW APPEARING EVEN A LITTLE DRIER THAN EARLIER. ANYWAY...WILL RETAIN NO MENTION OF THUNDER WITH LATEST INDICATIONS SHOWING BEST CHANCES STAYING OFF TO THE EAST. SOUTHWEST FLOW ALOFT AND MILD WEATHER WILL CONTINUE IN THE MIDDLE OF THE WEEK WITH PERIODS OF HIGH CLOUDS AND SURFACE LEE TROUGH THE MAIN RESULTS. FEW LONG TERM CHANGES. MCQUEEN .FIRE WEATHER... A POTENTIALLY DANGEROUS FIRE WEATHER SITUATION IS EXPECTED THURSDAY. WESTERLY 20 FOOT WINDS SUSTAINED IN THE 20 TO 30MPH RANGE WILL USHER IN SINGLE DIGIT/TEEN TD/S OVER THE WESTERN FA. THIS WILL RESULT IN RH VALUES FROM 8 TO 12 PERCENT. COORDINATION WITH NWS IMETS/TFS TODAY SUGGEST VEGETATION/FUELS REMAIN PRIND FOR EXPLOSIVE FIRE GROWTH GIVEN THESE CONDITIONS. OF MOST CONCERN IS THE ANTICIPATED PROLONGED DURATION OF STRONG WESTERLY WINDS. GIVEN THREAT OF DANGEROUS WIND DRIVEN WILDFIRES...AGREE WITH SPC/S DAY 2 FIRE WEATHER OUTLOOK THAT CHARACTERIZES THIS AS AN EXTREMELY CRITICAL FIRE WEATHER PATTERN...AND WE WILL HIGHLIGHT THIS IN TEXT/GRAPHICAL PRODUCTS INCLUDING A SPECIAL WEATHER STATEMENT AND RED FLAG WARNING. .AVIATION... WESTERLY WINDS WILL INCREASE TO/NEAR 30KT IN VICINITY OF THE LUBBOCK INTERNATIONAL AIRPORT BY MIDDAY THURSDAY. VISIBILITIES WILL LIKELY BE REDUCED DUE TO BLOWING DUST /POSSIBLY SMOKE/ DURING THE LATE AFTERNOON HOURS. AN AIRPORT WEATHER WARNING WILL LIKELY BE REQUIRED. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 50 70 39 65 / 0 0 0 0 TULIA 54 73 41 66 / 10 0 0 0 PLAINVIEW 56 73 42 68 / 10 0 0 0 LEVELLAND 56 73 44 70 / 10 0 0 0 LUBBOCK 57 75 44 70 / 10 0 0 0 BROWNFIELD 58 77 44 71 / 10 0 0 0 CHILDRESS 61 80 48 70 / 20 0 0 10 SPUR 61 80 47 73 / 20 0 0 10 ASPERMONT 64 84 49 75 / 20 0 0 10 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM THURSDAY TO 9 PM THURSDAY FOR THE FOLLOWING ZONES: BAILEY...BRISCOE...CASTRO...CHILDRESS... COCHRAN...COTTLE...CROSBY...DICKENS...FLOYD...GARZA...HALE... HALL...HOCKLEY...KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY... PARMER...STONEWALL...SWISHER...TERRY...AND YOAKUM. WIND ADVISORY FROM 11 AM THURSDAY TO 7 PM THURSDAY FOR THE FOLLOWING ZONES: CHILDRESS...COTTLE...CROSBY...DICKENS...GARZA... HALL...LYNN...MOTLEY...TERRY...AND YOAKUM. HIGH WIND WATCH FROM 11 AM THURSDAY TO 7 PM THURSDAY FOR THE FOLLOWING ZONES: BAILEY...BRISCOE...CASTRO...COCHRAN...FLOYD... HALE...HOCKLEY...LAMB...LUBBOCK...PARMER...AND SWISHER. && 20/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1253 PM CDT WED APR 5 2006 TXZ021>044-061100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1253 PM CDT WED APR 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON OR THIS EVENING...MAINLY OVER THE SOUTHERN ROLLING PLAINS AND THE EXTREME SOUTHEASTERN SOUTH PLAINS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND PERHAPS HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIND AND FIRE DANGER VERY STRONG WESTERLY WINDS...SUSTAINED BETWEEN 25 AND 40 MPH...WILL BRING THE POTENTIAL FOR DANGEROUS WIND DRIVEN WILDFIRES AND BLOWING DUST TO MUCH OF THE REGION THURSDAY. WIND GUSTS COULD REACH SEVERE LIMITS...PARTICULARLY OVER THE EXTREME SOUTHWESTERN PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS...AND THESE GUSTS COULD POSE A THREAT OF MINOR WIND DAMAGE. .SPOTTER ACTIVATION STATEMENT... STORM SPOTTERS OVER THE SOUTHERN ROLLING PLAINS AND THE EXTREME SOUTHEASTERN SOUTH PLAINS SHOULD REMAIN ALERT TODAY GIVEN A CONDITIONAL SEVERE WEATHER THREAT. IN ADDITION...LOCAL OFFICIALS AND EMERGENCY MANAGEMENT PERSONNEL AREAWIDE SHOULD REMAIN ALERT FOR HIGH WINDS AND POTENTIALLY DANGEROUS FIRE WEATHER THREATS THURSDAY. CONTINUE TO MONITOR FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE IN LUBBOCK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 357 PM CDT WED APR 5 2006 TXZ021>044-061000- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART... TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS... MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY... MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND... LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS... SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA... ODONNELL...POST...JAYTON...ASPERMONT 357 PM CDT WED APR 5 2006 ...STRONG WINDS...BLOWING DUST AND EXTREME FIRE DANGER THURSDAY... ...WEATHER TO FAVOR POTENTIALLY DANGEROUS WIND DRIVEN WILDFIRES... ...USE EXTREME CAUTION AND AVOID THE USE OF OPEN FLAMES OR SPARKS... NATIONAL WEATHER SERVICE METEOROLOGISTS ARE MONITORING A STORM SYSTEM THAT WILL BRING STRONG WESTERLY WINDS TO MUCH OF WEST TEXAS ON THURSDAY. THESE WINDS WILL USHER IN VERY DRY AIR AND SPREAD PATCHY BLOWING DUST OVER THE REGION. ALTHOUGH LIGHT PRECIPITATION HAS FALLEN OVER THE AREA IN RECENT WEEKS...A SEVERE DROUGHT REMAINS IN PROGRESS. VEGETATION OVER THE SOUTH PLAINS REGION REMAINS DRY... PROVIDING CURED FUELS AND A HIGH FIRE DANGER. GIVEN A PROLONGED PERIOD OF SUSTAINED WINDS IN THE 25 TO 40 MPH RANGE AND RELATIVE HUMIDITIES IN THE SINGLE DIGITS AND TEENS THURSDAY AFTERNOON...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL EXIST. ANY OUTDOOR FIRE WILL HAVE THE POTENTIAL TO EXPLOSIVELY GROW INTO A DANGEROUS WIND DRIVEN WILDFIRE. RESIDENTS ARE URGED TO EXERCISE EXTREME CAUTION THURSDAY...AND AVOID THE USE OF OPEN FLAMES OR SPARKS. DO NOT THROW CIGARETTES ON THE GROUND OR FROM VEHICLES.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497423, 5497424.